Diabetes Self-Management Blog

Last week I reviewed the different classes of medicines that are commonly used to treat gastroesophageal reflux disease, or GERD. Many people will need to use medicine as part of their treatment regimen, depending on the frequency and severity of their symptoms. However, as with any medicine, there are certain risks to be aware of.

Side Effects of GERD Medicines
One of the risks of taking proton pump inhibitors (PPIs) such as Prilosec, Nexium, or Prevacid for more than two years is an increased risk of hip fractures. (Primarily this applies to postmenopausal women who smoke or used to smoke.) PPIs reduce the acidity of the stomach, which means that calcium isn’t very well absorbed. This, in turn, can affect bone density. Now, it doesn’t mean that you shouldn’t take a PPI, but you should discuss the possible side effects with your health-care provider and make sure that you get adequate calcium and vitamin D in your diet.

Taking too much of a calcium-based antacid, such as Tums, can lead to a condition called hypercalcemia. Hypercalcemia occurs when the level of calcium in the blood becomes too high. This can be a dangerous condition if left untreated, and may lead to kidney stones, kidney damage or failure, abnormal heartbeat, and calcification (hardening) of soft tissue. Avoid randomly popping antacids — find out the right dose for you.

GERD medicines generally do their job quite well. Sometimes too well. The stomach is supposed to produce acid. This acid, which is hydrochloric acid, helps break down the food that we eat, readying it for digestion and allowing nutrients to be absorbed. It also helps to kill harmful bacteria that may be present in the food that we eat. Thus, stomach acid helps to ward off intestinal infections.

If you take a GERD medicine for a long period of time, you may actually end up producing too little acid. Too little acid can hinder the absorption of vitamin B12, iron, zinc, and calcium. Many older adults, by the way, produce too little stomach acid and nutrient absorption is impaired.

Finally, all GERD medicines have their share of unique side effects. Most of them interact with other medicines. For example, Tagamet, which is an H2-blocker, can interact with warfarin, a blood thinner. And some of them cause unpleasant symptoms such as diarrhea, constipation, headache, and rash. This doesn’t mean that you will have these side effects if you take a GERD medicine, but it should prompt you to discuss the pros and cons of taking one with your health-care provider.

Turning to Lifestyle
Lifestyle measures are often the first course of treatment for many medical conditions (including Type 2 diabetes). Of course, this depends on the severity and duration of symptoms. If you’ve just started to have symptoms of GERD, or if you tend to get occasional heartburn, changing a few things around in your life (including what you eat) may be helpful, and may be enough to keep you off medication. Even if you’re already on medication, dietary changes can still work to ease your symptoms. Here are some steps to take:

Elevate the head of your bed. Raising the front part of your bed with wooden blocks by about 4 to 6 inches may help if your GERD symptoms are worse at night. You can also put a wedge between your mattress and box spring. Piling on the pillows won’t help, however.

Stop smoking. Easier said than done, but it’s worth considering (for so many reasons). Smoking increases stomach acid and relaxes the lower esophageal sphincter (LES) that helps to keep the acid where it belongs.

Sleep in a chair. This may not be practical for nighttime sleeping, but if you like to take naps, try napping in a comfortable chair instead of lying on a bed or couch.

Loosen up. Tight waistbands, belts, or stockings do more than cause discomfort: they increase pressure around your stomach, which worsens acid reflux.

Drop a few pounds. You may have seen this one coming, but, as with stopping smoking, losing weight (even a few pounds) can do wonders to ease symptoms.

Be active, but not right after eating. If you exercise or do chores right after you eat, you may end up worsening your acid reflux. Physical activity can cause your abdominal muscles to contract, which, in turn, can force acid back up into your esophagus. So, be active and then eat.

Don’t eat and lie. Lie down, that is. Work with gravity and let your food digest a bit before taking a nap or going to bed. Also, keep in mind that acid production is at its peak for a few hours after eating, so lying down within this time frame isn’t a good idea.

Next week: The role of food in managing GERD.

POST A COMMENT       
  

We are currently experiencing technical difficulties with our commenting system. Thank you for your patience as we work to resolve them.


Diabetic Complications
You Can Fight Chronic Pain With Food (11/10/14)
Mediterranean Diet May Benefit Kidneys (11/06/14)
Statins May Reduce Risk of Nerve Damage, Other Diabetes Complications (09/18/14)
New Approach for Neuropathy Pain? (08/18/14)

 

 

Disclaimer of Medical Advice: You understand that the blog posts and comments to such blog posts (whether posted by us, our agents or bloggers, or by users) do not constitute medical advice or recommendation of any kind, and you should not rely on any information contained in such posts or comments to replace consultations with your qualified health care professionals to meet your individual needs. The opinions and other information contained in the blog posts and comments do not reflect the opinions or positions of the Site Proprietor.